Ice Storm, Boone
- When
- February 19, 9:06 PM CST to 11:30 PM CST
- Where
- Boone forecast zone
- Reported by
- Broadcast Media
Some tree limbs snapped and one tree fell due to excessive ice accumulation.
Rain was heavy at times on the 19th, and there were hit and miss thunderstorms as well. There was no severe weather, but there was plenty of lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Rain was heavy at times on the 19th, and there were hit and miss thunderstorms as well. There was no severe weather, but there was plenty of lightning. During the evening, an employee at Little Rock National Airport (Pulaski County) was struck by lightning while loading a plane. He was knocked unconscious for several minutes before being treated at a local hospital.
At 600 pm CST on the 19th, it was 31 degrees at Harrison (Boone County) and 32 degrees at Mountain Home (Baxter County). Pockets of freezing rain were reported. Ice coated exposed objects, with quarter to half inch accruals from Harrison (Boone County) to Western Grove (Newton County). This led to power outages in places.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 19, 5:30 PM CST, 3 hours 36 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 530 PM CST Tue Feb 19 2019 .DISCUSSION... Updated to add the Winter Wx Adv from earlier over NRN sections of the state. This is due to the widespread FZRA with some SN and PL mixed in. Some accumulations will be possible...especially in the higher terrain. Also updated to include the 00Z aviation discussion below... && .AVIATION... MVFR to IFR conditions will be seen for much of the area this evening...especially central to NRN terminals as widespread rainfall with occasional TSRA possible. The NRN terminals will see some FZRA or PL possible this evening...eventually transitioning to all rain by late tonight. Most of the precip will then exit the region by Wed morning...with some lingering low CIGS. However...improvements should be seen by Wed afternoon. && .PREV DISCUSSION...(ISSUED 244 PM CST Tue Feb 19 2019) SHORT TERM...Tonight through Thursday... Data from local radars indicate a precipitation shield now covering all portions of the forecast area. Mixed areas of sleet have been observed across northern sections. Also, central sections have had temperatures drop to the lower 30s. Regional 18z soundings in support of the VORTEX-SE support some additional evaporative cooling during the mid afternoon hours, before increased warm air advection in lower levels develops. Intensity and coverage of precipitation will decrease late tonight, as the better forcing moves to the east and northeast of the state. Additional, less pronounced upper level energy will approach late in the period, and will promote scattered, light precipitation across mainly southeast sections. LONG TERM...Thursday night through Tuesday... Low pressure forming along a boundary to the south of Arkansas will enhance uplift into the region, with showers overspreading the state Thursday night into Friday. By Friday and Friday night, thunderstorms will become a concern, as the warm sector of the system advances into the region, and a negatively tilted upper trough approaches from the southern plains. Heavy rainfall remains a concern with the overabundance of moisture coming into the region from the Gulf and Pacific. This, combined with already saturated ground will create prime conditions for flash flooding. Heavy rain will also keep river stages high, with flooding continuing into early March. Severe thunderstorms are also a concern on Saturday, given the amount of shear and upper level support we will have over us. The big question remains instability (or lack thereof). Still seeing this playing out as a low cape/high shear event, with mcs development ahead of the front and a risk of wind damage and qlcs- type tornadoes. Saturday night, the surface low will drag a cold front across the state, with drier and slightly cooler air following. The front will stall out to the south of the state as it hits upper ridging over the gulf.&& && .LZK Watches/Warnings/Advisories... Winter Weather Advisory until midnight CST tonight FOR Baxter- Boone-Fulton-Izard-Lawrence-Marion-Newton-Randolph-Searcy-Sharp- Stone-Van Buren. Flash Flood Watch through Wednesday morning FOR Arkansas-Bradley- Cleveland-Desha-Drew-Faulkner-Grant-Jackson-Jefferson-Lincoln- Lonoke-Monroe-Prairie-Pulaski-Saline-White-Woodruff. && Aviation...62
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 906 PM CST Tue Feb 19 2019 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-201100- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 906 PM CST Tue Feb 19 2019 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Tonight Freezing rain, mixed with sleet at times, will continue to affect the higher elevations over north Arkansas. Temperatures in these locations will hover close to the freezing mark this evening, causing ice to accumulate on mainly trees and power lines. This could result in some power outages, along with slick spots on bridges and overpasses. Elsewhere, periods of rain will continue tonight, with the rainfall heavy at times. Scattered thunderstorms are possible, with small hail associated with the stronger storms. This rain will fall on ground that is already saturated in many areas and flooding will be a concern. Area rivers will also continue to run high. .DAYS TWO THROUGH SEVEN...Tuesday Through Sunday Several more storm systems will affect the state through Sunday, bringing multiple rounds of rain. The rain will be heavy at times. The excessive rainfall is expected to slow or halt the fall of river levels that were significantly impacted by last weeks heavy rain. In addition to potentially elevating river levels across central and eastern Arkansas, flash flooding will be a concern. A strong storm system will affect the state this weekend, and could bring the threat of severe thunderstorms on Saturday. Stay informed by monitoring the latest forecasts and outlooks from your National Weather Service forecast offices. .Spotter Information Statement... Spotter activation may be needed Saturday afternoon. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 44
Special Weather Statement National Weather Service Little Rock AR 422 PM CST TUE FEB 19 2019 ARZ033-044>046-192245- Pulaski AR-White AR-Lonoke AR-Prairie AR- 422 PM CST TUE FEB 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRAIRIE... NORTHWESTERN LONOKE...SOUTHWESTERN WHITE AND EASTERN PULASKI COUNTIES UNTIL 445 PM CST... At 422 PM CST, Doppler radar was tracking a strong thunderstorm over Protho Junction, or near North Little Rock, moving northeast at 70 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Little Rock... North Little Rock... Sherwood... Jacksonville... Cabot... Searcy... Downtown Little Rock... Lonoke... Little Rock AFB... Beebe... Ward... Wrightsville... Austin in Lonoke County... Kensett... Argenta... Higginson... Old Austin... Crosby... Parnell... Gravel Ridge... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3454 9218 3466 9235 3534 9183 3515 9155 TIME...MOT...LOC 2222Z 218DEG 65KT 3474 9216 62
Special Weather Statement
National Weather Service Little Rock AR
442 PM CST TUE FEB 19 2019
ARZ039-042-043-053-054-192315-
Hot Spring AR-Perry AR-Clark AR-Saline AR-Garland AR-
442 PM CST TUE FEB 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLARK...
SOUTHWESTERN PERRY...GARLAND...NORTHWESTERN SALINE AND NORTHWESTERN
HOT SPRING COUNTIES UNTIL 515 PM CST...
At 442 PM CST, Doppler radar was tracking a strong thunderstorm near
DeGray Lake State Park, or 13 miles southwest of Hot Springs, moving
northeast at 70 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hot Springs... Hot Springs Village...
Mountain Pine... Lonsdale...
Hot Springs Memorial Field... Jessieville...
Lake Ouachita State Park... Lofton...
Rockwell... DeGray Lake State Park...
Hot Springs National Park... Bismarck...
Oaklawn Racetrack... Sunshine...
Royal... De Roche...
Point Cedar... Gulpha Gorge...
Hamilton... Hempwallace...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3494 9310 3478 9265 3477 9265 3476 9260
3476 9259 3420 9313 3428 9336
TIME...MOT...LOC 2242Z 218DEG 64KT 3433 9316
62The Little Rock radar (KLZK), 53 km away, was scanning. The volume nearest the first event began at 05:02 UTC.
7 ice storm, 2 flash flood, 1 lightning. Local standard time, as filed.
Some tree limbs snapped and one tree fell due to excessive ice accumulation.
Ice accumulations of over one-third of an inch was measured on the south side of Harrison.
Ice accumulations of around one-quarter inch was measured on the north side of Harrison.
One-quarter inch of freezing rain was measured around Harrison.
One-quarter inch of freezing rain was measured on power lines in Harrison.
Numerous roads in and around Perryville were closed due to high water.
Trees were down 1.5 miles south of Jasper on Highway 7 due to icing.
Trees were down in Compton on Highway 43 due to icing.
Just before midnight on the 19th, an employee, a 52 year old male, at Little Rock National Airport (Pulaski County) was struck by lightning while loading a plane. He was knocked unconscious for several minutes before being treated at a local hospital. The strike left a baseball-sized char mark on the top of his head.
Highway 154 had water covering the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808685, 808919, 808921, 808922, 808923, 808924, 808926, 808927, 808684, 808930.